Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 1, 20214 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 1, 2021, 3:03 PM EDT for 4 counties in North Carolina. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2021, 3:03 PM EDT (19:03 UTC)
Expired
Aug 1, 2021, 4:00 PM EDT
In force
57 min
Issued by
NWS Raleigh, NC

Counties Anson County, NC, Hoke County, NC, Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 118 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:23 PM EDTTSTM WND DMG4 Ne Diggs, NCMULTIPLE TREES DOWN BLOCKING ROADWAY ON HWY 1 SOUTH NEAR HAMER MILL ROAD.
Aug 1, 3:29 PM EDTTSTM WND DMG1 Nne Rockingham, NCTREE REPORTED DOWN ON RICHMOND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS82 KRAH 011903
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
303 PM EDT Sun Aug 1 2021
 
NCZ075-083>086-012000-
Scotland NC-Anson NC-Richmond NC-Hoke NC-Moore NC-
303 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MOORE...SCOTLAND...
SOUTHEASTERN ANSON...RICHMOND AND HOKE COUNTIES UNTIL 400 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Wadesboro, moving east at 45 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Wadesboro, Raeford, Hamlet,
Aberdeen, Hoffman, Antioch and Pinebluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.

LAT...LON 3480 7967 3480 7968 3482 8021 3508 8012
      3519 7910 3513 7911 3509 7909 3504 7909
      3495 7904 3483 7919 3484 7935 3482 7936
      3478 7934
TIME...MOT...LOC 1903Z 274DEG 38KT 3495 7994 

$$

JD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:20 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 1, 2:20 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
220 PM EDT Sun Aug 01 2021

.SYNOPSIS...
A surface front will persist near or just inland of the Carolina
coast through the end of the work week. Weak waves of low pressure
will move along the front resulting in periods of unsettled weather.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 915 PM Sunday...

An upper level disturbance is currently in the process of pushing
southeast and out of the area. While this will largely bring an end
to the lingering rain showers over the eastern Sandhills and
southern coastal plain counties, a secondary/reinforcing cold front
moving east into the western Piedmont is surprising producing some
isolated convection. Given that much of the area has already been
worked over, do not expect these storms to hold together very long,
with the updrafts weakening/dissipating as the move east.

Otherwise, as the secondary cold front progresses east overnight,
expect noticeably drier and slightly cooler air to advect into the
area from the west, which will result in a larger than normal
gradient in min temps overnight. Lows ranging from lower/mid 60s NW
to lower 70s SE. Additionally, before of the arrival of the drier
from the west, a period of fog and/or stratus is possible across the
far eastern zones.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 355 PM Sunday...

The broad mid/upper level trough will remain over the eastern half
the CONUS on Monday into Monday night. The aforementioned cold front
will be to the south and east of the area on Monday, with noticeably
drier air filtering into the region. This will lead to a brief
return to dry weather. However, this will be short lived as the
mid/upper level trough begins to deepen some to the west allowing
for moisture to increase across the area late Monday night as the
front to lifts back north as a warm front. This will allow for
increasing chances of showers and isolated storms during the early
morning hours of Tuesday from south/southwest to north/northeast.

High temps on Monday are expected to range from the lower to mid 80s
across the north to around 90 south, with heat index values topping
out in the lower 90s across the south. Low temperatures are expected
to range from the mid 60s north to around 70 across the far south.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 400 PM Sunday...

A deep upper trough over the Eastern US and multiple waves of low
pressure riding along a cold front stalled over eastern NC will
result in periods of showers in much of the extended period for the
region. It will be especially wet across the Coastal Plain where
deep moist southerly flow from the Atlantic will bring PW values in
excess of 2 inches. The strongest wave and best chance for rain
looks to be on Tuesday, when POPs range from likely NW to
categorical SE. Total forecast rainfall on Tuesday and Tuesday night
alone ranges from about a half inch NW to one and a half inches SE.
POPs then gradually decrease through the remainder of the period as
the front slowly washes out and the upper trough weakens, but this
will be slow to happen as deep Atlantic moisture continues to get
drawn into the area. Thus have chance POPs NW to likely POPs SE each
day from Wednesday through Saturday, finally decreasing to chance
everywhere on Sunday. Instability looks marginal so thunder chances
should be limited, at least on Tuesday and Wednesday before the low-
level flow turns more southerly and CAPE increases. It certainly
appears that several inches of rain is likely through this period
with the highest amounts in the Coastal Plain.

Cool NE surface flow and plenty of clouds/precipitation will likely
keep temperatures in the 70s on Tuesday and Wednesday. As heights
rise and the flow turns more southerly, temperatures will increase
through the period reaching near normal by Sunday. Lows will
increase from lower-to-mid-60s to mid-60s to near 70 through the
period.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 220 AM Monday...

24 Hour TAF Period: The cold front that contributed to the showers
and storms on Sunday is moving into the Coastal Plain of NC early
this morning. All of the convection has died off with cooler and
drier air moving slowly east into central NC. Ahead of the front
fairly widespread IFR to LIFR fog and stratus has developed across
the Coastal Plain and Sandhills. These restrictions will shift east
with time overnight and some improvement is expected toward
daybreak. As the front pushes toward the coast, low level drier air
envelop most of central NC and will lead to mainly VFR conditions by
mid morning. Although the lingering layer of SCT-BKN cumulus clouds
at 4-5kft is expected across the eastern Piedmont and Coastal Plain
for much of today. As an upper level disturbance approaches from the
southwest tonight, the front will buckle north allowing moisture to
increase with widespread mid clouds arriving this evening and lower
clouds along with scattered showers and possibly a thunderstorm
spreading northeast into the area late tonight. Light winds from the
northwest behind the front and the southwest ahead of the front
early this morning will become light northerly areawide today at
less than 10kts and light northeasterly tonight.

Outlook: An unsettled weather pattern is expected during the
upcoming work week as an upper level trough persists across the
eastern U.S. In addition, a surface front will linger across the
eastern Carolinas through most of the period. Periods of showers and
thunderstorms, mainly during the afternoon and evening are expected
along with periods of sub-VFR fog and low stratus during the
overnight and daybreak hours. The most widespread and impactful
adverse aviation conditions are expected across eastern areas.
-Blaes
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...CBL
SHORT TERM...BSD
LONG TERM...Danco
AVIATION...Blaes
Hazardous weather outlook, Aug 1, 12:50 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1250 PM EDT Sun Aug 1 2021

NCZ025>028-040-041-020945-
Durham-Franklin-Nash-Edgecombe-Chatham-Wake-
1250 PM EDT Sun Aug 1 2021

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms will develop and move across the Southern
Coastal Plain and Sandhills this afternoon and evening. The storms
may become strong to severe with a primary threat of damaging wind
gusts and possibly an isolated tornado.

Heat index values will peak in the lower 100s this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-043-075>078-085-086-088-089-020945-
Johnston-Wilson-Moore-Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-
Sampson-
1250 PM EDT Sun Aug 1 2021

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms will develop and move across central NC this
afternoon and evening. The storms may become strong to severe with a
primary threat of damaging wind gusts and possibly an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>011-021>024-038-039-073-074-083-084-020945-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
1250 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will move across portions of the western and
northern Piedmont and the Northern Coastal Plain this afternoon and
evening. A few storms may become severe with a primary threat of
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 1, 1:08 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
108 PM EDT Sun Aug 1 2021

NCZ021-022-038-011800-
Guilford NC-Forsyth NC-Davidson NC-
108 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH...NORTHEASTERN DAVIDSON
AND WEST CENTRAL GUILFORD COUNTIES UNTIL 200 PM EDT...

At 108 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enon, or 7 miles southeast of East Bend, moving southeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Clemmons, Bermuda Run, Huntsville, Lewisville and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8038
      3615 7984 3592 8002 3592 8004 3589 8006
      3601 8042 3606 8046 3606 8047 3605 8047
      3604 8049 3608 8052
TIME...MOT...LOC 1708Z 298DEG 30KT 3614 8041

JD
Special weather statement, Aug 1, 1:12 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
112 PM EDT Sun Aug 1 2021

NCZ042-078-089-011800-
Johnston NC-Sampson NC-Wayne NC-
112 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...NORTHERN
SAMPSON AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 200 PM EDT...

At 112 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dunn, or 19 miles southeast of Lillington, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Mount Olive, Princeton, Newton Grove, Hobbton, Spivey's Corner and
Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.

LAT...LON 3526 7860 3527 7858 3530 7858 3532 7854
      3534 7853 3536 7856 3548 7813 3518 7807
      3519 7816 3518 7817 3517 7858
TIME...MOT...LOC 1712Z 258DEG 19KT 3527 7851

7
Special weather statement, Aug 1, 2:07 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
207 PM EDT Sun Aug 1 2021

NCZ022-023-038>040-075-011900-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Davidson NC-Moore NC-
207 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALAMANCE...
NORTHWESTERN MOORE...EAST CENTRAL DAVIDSON...RANDOLPH...SOUTHWESTERN
GUILFORD AND WESTERN CHATHAM COUNTIES UNTIL 300 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Randleman, moving southeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
High Point, Asheboro, Randleman, North Carolina Zoo, Siler City,
Thomasville, Goldston, Seagrove, Archdale and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.

LAT...LON 3600 7997 3580 7913 3533 7957 3549 7977
      3551 7977 3551 7980 3577 8013
TIME...MOT...LOC 1806Z 301DEG 36KT 3585 7991

7
Local storm report, Aug 1, 2:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             SEVEN SPRINGS           35.23N 77.85W
08/01/2021  E0.88 INCH       WAYNE              NC   PUBLIC

            DIME TO NICKEL SIZE HAIL REPORTED NEAR SEVEN
            SPRINGS.

&&

NTL
Local storm report, Aug 1, 2:58 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
258 PM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 WNW COLERIDGE         35.67N 79.66W
08/01/2021  E0.75 INCH       RANDOLPH           NC   PUBLIC

            PUBLIC REPORTS PENNY SIZED HAIL 4 MILES
            SOUTH OF RAMSEUR, NC.

&&

AS
Special weather statement, Aug 1, 3:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
303 PM EDT Sun Aug 1 2021

NCZ075-083>086-012000-
Scotland NC-Anson NC-Richmond NC-Hoke NC-Moore NC-
303 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MOORE...SCOTLAND...
SOUTHEASTERN ANSON...RICHMOND AND HOKE COUNTIES UNTIL 400 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Wadesboro, moving east at 45 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Wadesboro, Raeford, Hamlet,
Aberdeen, Hoffman, Antioch and Pinebluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.

LAT...LON 3480 7967 3480 7968 3482 8021 3508 8012
      3519 7910 3513 7911 3509 7909 3504 7909
      3495 7904 3483 7919 3484 7935 3482 7936
      3478 7934
TIME...MOT...LOC 1903Z 274DEG 38KT 3495 7994

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:33 AM EDTSpecial Weather StatementRAHGuilford57 min
Aug 1, 5:51 AM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph39 min
Aug 1, 6:27 AM EDTSpecial Weather StatementRAHAlamance, Guilford63 min
Aug 1, 7:10 AM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange50 min
Aug 1, 7:13 AM EDTSpecial Weather StatementRAHPerson47 min
Aug 1, 8:00 AM EDTSpecial Weather StatementRAHGranville45 min
Aug 1, 8:05 AM EDTSpecial Weather StatementRAHVance55 min
Aug 1, 12:56 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson64 min
Aug 1, 1:08 PM EDTSpecial Weather StatementRAHForsyth52 min
Aug 1, 1:12 PM EDTSpecial Weather StatementRAHJohnston48 min
Aug 1, 1:22 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Johnston, Nash, Wake, Wayne, Wilson38 min
Aug 1, 1:31 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne44 min
Aug 1, 2:00 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson45 min
Aug 1, 2:07 PM EDTSpecial Weather StatementRAHChatham, Randolph53 min
Aug 1, 2:15 PM EDTSevere Thunderstorm WarningRAHWayne30 min
Aug 1, 2:42 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph48 min
Aug 1, 3:18 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Richmond, Scotland42 min
Aug 1, 3:51 PM EDTSpecial Weather StatementRAHSampson54 min
Aug 1, 3:51 PM EDTSpecial Weather StatementRAHCumberland54 min
Aug 1, 4:00 PM EDTTornado WarningRAHCumberland30 min
Aug 1, 4:28 PM EDTSpecial Weather StatementRAHJohnston62 min
Aug 1, 4:53 PM EDTSpecial Weather StatementRAHSampson67 min
Aug 1, 5:09 PM EDTSpecial Weather StatementRAHSampson36 min
Aug 1, 5:28 PM EDTSpecial Weather StatementRAHWayne32 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.